From Web TV:
I am being treated for my type 2 diabetes with Glucophage [metformin, a pill for Type 2 diabetes] and I was wondering if taking that has anything to do with my bloodwork results. My doctor told me that I tested positive for protein in my urine, which is caused by my kidneys. She told me that if I test positive again in 3 months I will have to go on medicine for that also. Is all of this common? I'm only 27 and just found out that I had diabetes less than a year ago.
Metformin (Glucophage) has no deleterious effect towards kidneys. The problem with this drug, rather, is when you are already suffering from established renal problems, in which case metformin is not advisable because of an increased potential for a rare but serious side-effect called lactic acidosis.
In your case, with a history of only 1 year of diabetes at 27 years of age, I'd be rather skeptical that your proteinuria is due to diabetes. Is your blood pressure fine? Have you seen a nephrologist? Ask your doctor for a consultation.
Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.